On systems with quasi-discrete spectrum

Markus Haase, Nikita Moriakov

Research output: Contribution to journalArticleScientificpeer-review

1 Citation (Scopus)
7 Downloads (Pure)


We re-examine the theory of systems with quasi-discrete spectrum initiated in the 1960's by Abramov, Hahn, and Parry. In the first part, we give a simpler proof of the Hahn-Parry theorem stating that each minimal topological system with quasidiscrete spectrum is isomorphic to a certain affine automorphism system on some compact Abelian group. Next, we show that a suitable application of Gelfand's theorem renders Abramov's theorem-the analogue of the Hahn-Parry theorem for measure-preserving systems-a straightforward corollary of the Hahn-Parry result. In the second part, independent of the first, we present a shortened proof of the fact that each factor of a totally ergodic system with quasi-discrete spectrum (a "QDS-system") again has quasi-discrete spectrum and that such systems have zero entropy. Moreover, we obtain a complete algebraic classification of the factors of a QDS-system. In the third part, we apply the results of the second to the (still open) question whether a Markov quasi-factor of a QDS-system is already a factor of it. We show that this is true when the system satisfies some algebraic constraint on the group of quasi-eigenvalues, which is satisfied, e.g., in the case of the skew shift.

Original languageEnglish
Pages (from-to)173-199
Number of pages27
JournalStudia Mathematica
Issue number2
Publication statusPublished - 2018


  • Isomorphism theorem
  • Markov quasifactor
  • Quasi-discrete spectrum


Dive into the research topics of 'On systems with quasi-discrete spectrum'. Together they form a unique fingerprint.

Cite this